Iowa, 2024

Hail and Damaging Winds in Iowa, July 6, 2024

July 6, 2024 · NWS DMX · 10 events in 4 counties and zones

Increasing warm and moist air into Iowa, along with a shortwave arriving into the afternoon to evening and developing LLJ led to the development of areas of showers and thunderstorms. Favorable shear and instability parameters overhead led to at least a few severe thunderstorms, generally occurring over northern into parts of central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Increasing warm and moist air into Iowa, along with a shortwave arriving into the afternoon to evening and developing LLJ led to the development of areas of showers and thunderstorms. Favorable shear and instability parameters overhead led to at least a few severe thunderstorms, generally occurring over northern into parts of central Iowa. In particular, Humboldt county down to Story county experienced severe hail ranging between 1-1.5 inches, largest in the town of Bode, as well as thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 12:36 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • Scattered showers/storms tonight through Monday
  • Seasonal Temps Through Next Friday
  • Western Ridge Builds East Late in Period
Area forecast discussion, Jul 6, 12:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
136 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered showers/storms tonight through Monday
- Seasonal Temps Through Next Friday
- Western Ridge Builds East Late in Period

&&

.DISCUSSION...
Issued at 135 PM CDT Sat Jul 6 2024

.Short Term /Tonight through Sunday Night/...

Confidence Short Term:  Medium to High

Rather weak summer synoptic flow over the region early today.
Northern stream wave and developing Lee side trough expected to
approach the area slowly by this evening. Currently, a broken area
of convection has fired over central/northeast Nebraska in zone of
warm air advection. Aloft we continue to see the large +15C pool of
moisture now more confined to the southwestern states and the deep
south up to New England. Though we remain in westerly flow this
morning, southerly flow will return both at the surface and aloft
this afternoon and evening. This will set the stage for showers and
scattered thunderstorms to drift into the region this evening;
generally after 8 pm in the west and building east overnight.
Parameters for any severe storms still look rather meager with shear
under 25kts and a low level jet around 25kts as well. MUCAPE is
around 1500 J/kg early on and weakening thereafter. PWATs are
expected to increase to 1.25 over the region with a slightly higher
max in the south nearing 1.75. Over the south two thirds of the
area, warm cloud depths rise to over 11 kft. Models continue to
advertise spotty half inch to inch totals in some of the heavier
showers/iso storms each period tonight, tomorrow afternoon and
tomorrow night. The best chances for any multiple day totals over 2
inches appear to be in the south. HREF output supports spotty 1 to 2
inch totals in the far south for the next 2 days where efficient
rainfall processes are more likely. Tonight will see milder temps as
overnight mins drop to the lower 60s northwest while the southeast
half remains in the mid 60s. Sunday will see similar highs to today,
but with the clouds and periods of showers/isolated storms highs
will slightly lower. Tomorrow night lows will again range from the
lower 60s northwest to the mid 60s south.

.Long Term /Monday through Saturday/...

Confidence: Medium to High

The weak, large scale trough over the central US will not make much
progress east through Monday. Consequently, we will continue to be
in weak southwest flow aloft. By this time, the deeper moisture and
higher PWATs will be shifting east. Though warm cloud depths will be
favorable for efficient rainfall, the forcing will be weaker and
instability less by Monday afternoon. Generally lingering showers
and a few thunderstorms are anticipated east of I35 Monday. Highs
Monday will fall within the same range as Sunday; upper 70s to lower
80s across the area.  A rather weak synoptic pattern ensues after
Monday as the remnants of Beryl track northeast from Texas to
northeast AR by 18z Wednesday. With a weak ridge over the Northern
Plains and no synoptic system to pull the former hurricane
northwest, we will remain out of the plume of moisture it will pull
through the lower Mississippi River Valley to Ohio Valley by
Thursday. Over Iowa, we will be generally be recycling boundary
layer moisture from night to day. It looks more likely that early
morning fog/thick dew will be replaced by afternoon cumulus and from
time to time partly sunny to mostly cloudy conditions. Isolated
airmass thunderstorms may also occur Wednesday and Thursday
afternoon. Highs will remain range bound in the lower to mid
80s with dewpoints in the lower to mid 60s. Looking out to the
end of the workweek and into the weekend, the strong H500 ridge
over the western states will slowly begin a shift eastward. This
will increase temps/thickness aloft and result in a warming
trend by Saturday. Also, with the transition to a more
southwesterly flow aloft, we should see lessening chances of
late day showers or isolated storms.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1233 PM CDT Sat Jul 6 2024

Few concerns through 00z; then -SHRA/VCTS drifting east through
06z with pockets of -TSRA through 12z. Cigs expected to lower to
MVFR from 10 to 12z north sites FOD/MCW/ALO but remain VFR in
the south. Lingering -SHRA/VCSH expected 12z to 18z with light
winds continuing. /rev

&&

.HYDROLOGY...
Issued at 135 PM CDT Sat Jul 6 2024

With spotty rainfall and generally the chances for any isolated,
heavier totals through Monday across the south, we will continue to
see gradual improvement across the current flooded basins. Other
than some localized urban issues, should a quick 2 or more inches
occur in the next 48 hours south of I80, the remainder of the region
should be fine.

Previous discussion from 400 am CDT Sat Jul 6 2024

Not a whole lot of change with regards to the river flooding
with continued gradual improvement as stages continue their slow
fall. There may be some localized bumps over the next couple of
days with the convection, but widespread renewed river flooding
is not forecast at this point. The heaviest rainfall during this
time is expected in southern Iowa tonight where moisture
transport is focused on the nose of the low level jet. PWATS
increase to around 1.5" or so with decent warm cloud depth
leading to efficient rainfall. Localized 2+" amounts are
possible but as mentioned above, the maturing crops will help
slow down the runoff and limit the overall potential.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...REV
AVIATION...REV
HYDROLOGY...REV/Cogil
Hazardous weather outlook, Jul 6, 2:17 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
317 PM CDT Sat Jul 6 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
317 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There will be chances for thunderstorms across the north or west this
afternoon, and across the area tonight. A few storms may be
strong to severe with wind and hail west during the evening.
Locally heavy rains are possible across the southwest and south
as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for a few thunderstorms linger into Sunday and Monday,
but the severe weather potential is low. There are only a few
spotty chances for storms next week as well, and the severe
weather potential remains low through that time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly later today and this evening.

In the hours before

Special weather statement, Jul 6, 2:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
353 PM CDT Sat Jul 6 2024

IAZ024-062130-
Humboldt IA-
353 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH
430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Humboldt, or 8 miles northwest of Dakota City,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dakota City, Humboldt, Livermore, Bode, Rutland, Bradgate, Ottosen,
Hardy, Frank A Gotch State Park, and Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4285 9401 4264 9415 4265 9423 4277 9444
      4278 9444 4291 9436 4291 9429
TIME...MOT...LOC 2053Z 296DEG 7KT 4281 9431

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jimenez

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Humboldt

When
July 6, 3:00 PM CST
Where
Humboldt County, 1.71 mi NE of Bode
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.890, -94.260

Shredded leaves with some dented cars occurred.

Thunderstorm Wind, Humboldt

When
July 6, 4:52 PM CST
Where
Humboldt County, 0.86 mi NE of Bode
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.880, -94.270

Power pole down just north of Bode on 120th street. Time of occurrence estimated from radar.

Hail, Humboldt

When
July 6, 4:54 PM CST
Where
Humboldt County, 0.86 mi SW of Bode
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.860, -94.290

Trained spotter report of 1.5 inch sized hail in Bode.

Thunderstorm Wind, Humboldt

When
July 6, 4:54 PM CST
Where
Humboldt County, 0.51 mi W of Bode
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -94.290

Healthy 6-inch diameter tree branches broken.

Hail, Wright

When
July 6, 5:46 PM CST
Where
Wright County, Eagle Grove
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -93.900

Report via social media of 1-inch hail.

Hail, Wright

When
July 6, 5:47 PM CST
Where
Wright County, Eagle Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
42.670, -93.900

Via WHO-TV of 1.5-inch hail in Eagle Grove. Time of occurrence estimated from radar.

Hail, Hamilton

When
July 6, 6:11 PM CST
Where
Hamilton County, 5.53 mi N of Webster City
Measured
1.25 in hail
Reported by
Public
Coordinates
42.550, -93.820

Public report of 1.25-inch hail 2 miles SE of Woolstock.

Thunderstorm Wind, Hamilton

When
July 6, 7:32 PM CST
Where
Hamilton County, 3.83 mi ENE of Ellsworth
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.340, -93.510

Estimated winds of 50-60 mph and pea sized hail. Time of occurrence estimated from radar.

Hail, Story

When
July 6, 8:27 PM CST
Where
Story County, Zearing
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -93.300

MPING report of 1-inch hail. Time of occurrence estimated from radar.

Thunderstorm Wind, Story

When
July 6, 8:28 PM CST
Where
Story County, 1.38 mi S of Zearing
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -93.300

Several tree limbs down with the biggest being 15 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199311, 1199313, 1199314, 1199315, 1199316, 1199318, 1199319, 1199320, 1199321, 1199322.